Montana, 2014Flash Flood in Montana, June 17, 2014
June 17, 2014 · NWS GGW · 1 event in 1 county or zone
A plentiful and re-enforcing source of moisture combined with surface low pressure and a series of storm systems to direct heavy rain over portions of Dawson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plentiful and re-enforcing source of moisture combined with surface low pressure and a series of storm systems to direct heavy rain over portions of Dawson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 1:25 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 1:25 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT TUE JUN 17 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
DEEP MOISTURE IS IN PLACE ACROSS NORTHEAST MONTANA THIS
AFTERNOON...SETTING THE STAGE FOR A GOOD PRECIP EVENT ACROSS MOST OF
THE AREA.
THE INITIAL PUSH OF PRECIPITATION ASSOCIATED WITH A LARGE UPPER
LOW OVER THE NORTHERN ROCKIES HAS CLEARED ALL BUT THE FURTHEST
NORTHERN REACHES OF NORTHEAST MONTANA AS OF 2 PM THIS AFTERNOON.
FURTHER SOUTH A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ERUPTING
ALONG A STALLED FRONTAL BOUNDARY FROM BAKER THROUGH CIRCLE TO FORT
PECK. A TORNADO WATCH IS IN EFFECT...AND THESE STORMS WILL NEED TO
BE MONITORED FOR HAIL...HEAVY RAIN...AND POSSIBLE TORNADOES
THROUGH THE EVENING HOURS. EXPECT AFTER THE DEEP INSTABILITY IS
CHEWED UP A CONVECTIVE COMPLEX WILL SET UP...KEEPING EXCELLENT
CHANCES FOR PRECIP GOING ACROSS THE EAST OVERNIGHT. GUSTY EASTERLY
WINDS WILL ALSO CONTINUE THROUGH THE EVENING HOURS THANKS TO
ONGOING CONVECTION AND A TIGHTENED PRESSURE GRADIENT AT THE
SURFACE. THUS ISSUED A LAKE WIND ADVISORY FOR FORT PECK LAKE.
WEDNESDAY MORNING PRECIPITATION WILL BEGIN TO TAPER OFF SOME FROM
SOUTH TO NORTH AS THE VERTICALLY STACKED LOW WRAPS IN DRIER AIR
FROM THE SOUTH. HOWEVER...WITH LINGERING MOISTURE FROM TONIGHTS EXPECTED
PRECIPITATION EVENT...SHOWERS AND POSSIBLE THUNDERSTORMS WILL CONTINUE
TO DEVELOP IN A SCATTERED FASHION.
WEDNESDAY NIGHT INTO THURSDAY THE UPPER LOW SLOWLY DRIFTS EASTWARD
OVER NORTHEAST MONTANA. EXPECT CONTINUED SCATTERED
SHOWER/THUNDERSTORM ACTIVITY THANKS TO LINGERING MOISTURE AND INSTABILITY
DRIVEN BY THE LOW OVERHEAD. GILCHRIST
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
WITH CONTINUED CONCERNS REVOLVING AROUND THE CLOSED LOW IN THE
SHORT TERM...NO CHANGES WERE MADE TO THE GOING LONG TERM FORECAST.
GILCHRIST
PREVIOUS LONG TERM DISCUSSION...BY THURSDAY NIGHT...THIS SLOW
MOVING STORM SYSTEM WILL FINALLY BE PUSHING NORTHEAST OUT OF OUR
CWA...BUT WHAT FORM IT TAKES AS IT LEAVES IS UNCERTAIN AS THE GFS
WANTS TO KEEP IT AS ONE LARGE CLOSED LOW AND THE EC WANTS SPLIT IT
INTO TWO SEPARATE SMALLER LOW CENTERS. LATE THURSDAY THROUGH LATE
FRIDAY...A FEW LINGERING SHOWERS OR ISOLATED THUNDERSTORMS COULD
IMPACT PORTIONS OF NORTHEAST MONTANA.
REGARDLESS OF THE DEPARTING STORM SYSTEM...WEAK UPPER-LEVEL RIDGING
TAKES OVER EARLY SATURDAY THROUGH EARLY SUNDAY KEEPING PRECIPITATION
AWAY FROM NORTHEAST MONTANA FOR THE MOST PART.
SUNDAY NIGHT AND BEYOND...MODELS SHOWING A BROAD AREA OF BENIGN
LARGE-SCALE FLOW...BUT STILL WITH ENOUGH MODEL DIFFERENCES THAT
WARRANTED A GFS/EC BLEND WITH CLIMO POPS TO ACCOUNT FOR THE
UNCERTAINTY THIS FAR OUT IN THE FORECAST PERIOD. THERE DOES NOT
SEEM TO BE ANY SIGNIFICANT STORM SYSTEMS SET TO IMPACT OUR REGION
IN THE EXTENDED FORECAST PERIOD.
TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL GRADUALLY CLIMB
TO ABOVE NORMAL LEVELS FOR THIS TIME OF YEAR. BMICKELSON
&&
.AVIATION...
SYNOPSIS: AN UPPER LOW FROM THE PACIFIC NORTHWEST WILL CONTINUE
DIRECTING SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST MONTANA
THROUGH THE EVENING AND OVERNIGHT HOURS. BEST CHANCES FOR
WIDESPREAD ACCUMULATING PRECIPITATION IS DURING THE AFTERNOON AND
EVENING HOURS TODAY. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE OVER THE LOWER YELLOWSTONE RIVER VALLEY...INCLUDING THE
KSDY AND KGDV TERMINALS.
FLIGHT CATEGORY: VFR BECOMING MVFR THIS AFTERNOON WITH VCTS AT MOST
LOCATIONS. IF A STORM HAPPENS TO PASS DIRECTLY OVER A TAF
SITE...LIFR CONDITIONS OR WORSE WOULD BE LIKELY UNDER HEAVY
RAINFALL. EXPECT AMENDMENTS THIS THROUGH THIS EVENING. MVFR CIGS
ARE EXPECTED TO LINGER INTO WEDNESDAY MORNING AS SHOWERS PERSIST
ACROSS THE REGION.
WINDS: EASTERLY WINDS UP TO 30 MPH ARE POSSIBLE TODAY AND COULD
BECOME VARIABLE AND GUSTIER NEAR THE STRONGER STORMS. WINDS ARE
EXPECTED TO SLACKEN SOME OVERNIGHT TONIGHT BEFORE AGAIN BECOMING
GUSTY WEDNESDAY MORNING. BMICKELSON/GILCHRIST
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 12:07 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
107 PM MDT TUE JUN 17 2014
MTZ016>021-059>062-180600-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
107 PM MDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL
SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA
THROUGH WEDNESDAY MORNING. AT THIS TIME FLOODING IS NOT
EXPECTED...HOWEVER SOME PONDING OF WATER OVER LOW LAND AREAS WILL
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ022>027-180600-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
107 PM MDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL
SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA
THROUGH WEDNESDAY MORNING. SOME STRONGER STORMS SOUTHEAST OF FORT
PECK LAKE THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. A TORNADO WATCH IS
IN EFFECT THROUGH 8 PM MDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 17, 2:40 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
340 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 15 E MILDRED 46.68N 104.65W
06/17/2014 M1.99 INCH PRAIRIE MT TRAINED SPOTTER
RAINFALL TOTAL IS FROM 2 TO 330 PM
&&
BBSpecial weather statement, Jun 17, 2:42 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
342 PM MDT TUE JUN 17 2014
MTZ025>027-172245-
DAWSON-PRAIRIE-WIBAUX-
342 PM MDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WIBAUX COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 445 PM MDT.
AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF CARLYLE...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
WIBAUX...
LAT...LON 4664 10405 4664 10435 4666 10437 4668 10443
4668 10459 4665 10461 4665 10472 4661 10474
4661 10485 4656 10487 4656 10498 4669 10504
4715 10439 4710 10404
TIME...MOT...LOC 2140Z 216DEG 23KT 4668 10459
RJM
WEATHER.GOV/GLASGOWSpecial weather statement, Jun 17, 4:00 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
500 PM MDT TUE JUN 17 2014
MTZ017-018-022-023-061-180000-
DANIELS-GARFIELD-MCCONE-VALLEY-
500 PM MDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 600 PM MDT.
AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS 7 MILES SOUTH OF FORT PECK AND 10 MILES SOUTH
OF LARSLAN...MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
DUCK CREEK FISHING AND DUCK CREEK REC AREA...
FORT PECK...
NASHUA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4827 10670 4821 10636 4871 10625 4870 10584
4813 10611 4760 10626 4767 10663
TIME...MOT...LOC 2259Z 189DEG 11KT 4793 10639
RJM
WEATHER.GOV/GLASGOWSpecial weather statement, Jun 17, 4:14 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
514 PM MDT TUE JUN 17 2014
MTZ025>027-180015-
DAWSON-PRAIRIE-WIBAUX-
514 PM MDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 615 PM MDT.
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF CARLYLE...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
WIBAUX...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4663 10426 4664 10435 4666 10437 4667 10442
4668 10443 4668 10459 4665 10461 4665 10472
4661 10474 4661 10482 4714 10450 4698 10403
4695 10403
TIME...MOT...LOC 2313Z 216DEG 16KT 4674 10451
RJM
WEATHER.GOV/GLASGOWLocal storm report, Jun 17, 5:42 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
642 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HEAVY RAIN 17 SE HOYT 46.78N 104.58W
06/17/2014 M5.29 INCH WIBAUX MT MESONET
RAINFALL AMOUNT OVER A 4 HR PERIOD. REPORT FROM PINE HILL
RAWS
&&
BBSpecial weather statement, Jun 17, 5:42 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
642 PM MDT TUE JUN 17 2014
MTZ018-061-180145-
DANIELS-VALLEY-
642 PM MDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 745 PM MDT.
AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RICHLAND...MOVING NORTH AT
20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
RICHLAND...
LAT...LON 4892 10506 4891 10504 4865 10504 4865 10497
4857 10498 4856 10601 4865 10602 4866 10631
4901 10637 4900 10506
TIME...MOT...LOC 0042Z 184DEG 16KT 4872 10616
TEMPLER
WEATHER.GOV/GLASGOWFlash Flood, Dawson
- When
- June 17, 6:10 PM MST
- Where
- Dawson County, 13 mi W of Glendive Dawson Arpt to 15 mi SW of Glendive Dawson Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.130, -105.077
A family had to be rescued from their vehicle due to the rapid rise of Upper Sevenmile Creek along Highway 200S west of Glendive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524645.